Thunderstorm Wind, Scott
- When
- August 7, 10:37 PM CST
- Where
- Scott County, 31.37 mi WSW of Modoc
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.280, -101.600
Measured 66 mph wind gust 6 miles WNW of Friend, KS.
Steep low level lapse rates ahead of an advancing cold front overnight promoted numerous thunderstorms across northwest and west central Kansas in the late evening of August 7th. Although the most intense rains remained along and north of Interstate 70 Thunderstorms rolled through the highway 83 corridor as well producing wind gusts commonly in the 55 to 65 mph range into the early morning hours…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Steep low level lapse rates ahead of an advancing cold front overnight promoted numerous thunderstorms across northwest and west central Kansas in the late evening of August 7th. Although the most intense rains remained along and north of Interstate 70 Thunderstorms rolled through the highway 83 corridor as well producing wind gusts commonly in the 55 to 65 mph range into the early morning hours of August 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 10:00 PM CST, 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1100 PM CDT Wed Aug 7 2024 ...Updated Aviation... .KEY MESSAGES... - Thunderstorm system to impact areas along/north of Highway 96 tonight with Marginal Risk (Level 1 of 5) of severe storms, mainly midnight or after - Much cooler temperatures with highs in the 70s for up to three straight days (Thursday-Saturday) - Friday Night and Saturday Night will be the best chances for large thunderstorm cluster(s) to move across southwest Kansas with a high chance (40-50%) of widespread 1"+ across much of our region out of the two days combined through Sunday morning. && .DISCUSSION... Issued at 350 PM CDT Wed Aug 7 2024 The major pattern change that has been the focus of previous discussions was underway this afternoon as the summer subtropical ridge continued to weaken with increased west-northwest flow aloft across Wyoming and Montana...into Nebraska and the Dakotas. Winds behind yesterday's front became southerly to southeasterly with warm, moist air mass nosing back to the northwest into northeastern Colorado. Satellite was already showing incipient thunderstorm development over the Front Range and the Cheyenne Ridge region. All short term convection-allowing models (CAMs) show a strong signal of a rather well-organized mesoscale convective system (MCS) through the nighttime hours, tracking east-southeast along the favorable Theta-E axis. Using the 12Z HREF 25km neighborhood 60% contour of 35+ dBZ Composite Reflectivity, the MCS will most likely track from northeast Colorado across northwest Kansas, reaching roughly a US-283 line from Norton to near WaKeeney by 05-06Z time frame (Midnight-1 AM CDT). 50-60% (25km neighborhood) probs continue all the way into north central/central KS by 09Z (4 AM CDT) and onward towards east central Kansas toward daybreak Thursday. This MCS is likely to at least clip our northern counties Trego-Ellis to the point that we have increased POPs to 60+ for WaKeeney and Hays. Most areas of our southwest Kansas region, south of Highway 96, will most likely not see much precipitation with this initial MCS to start this multi-day pattern, but the wind shift from a fairly intense outflow boundary will be felt in the 09-12Z time frame early Thursday morning. Winds will likely gust 35 to 45 mph at times, well away from the MCS with even higher gusts closer to the MCS late in the night. In fact, the latest 18Z run of the HRRR is modeling 50+ knot gusts from near Hays down to around Great Bend immediately in advance of the MCS from the well-developed cold pool. The outflow boundary itself will not necessarily be the synoptic front passage itself, although the synoptic front will push in a few hours after later in the morning, only increasing the low level cold air advection which will continue much of the day Thursday along with low stratus cloud cover (12Z HREF Probability of Broken-Overcast Low Cloud Cover 70% or greater advancing south beginning mid-late morning). The official afternoon temperatures will follow closely the 25th percentile 12Z HREF numbers given the forecast of low clouds and low level cold advection, which results in afternoon highs near 70F around Scott City to WaKeeney...lower-mid 70s down to Garden City-Jetmore-La Crosse...to lower 80s for highs from Ashland to Pratt. It is quite possible we are not going far enough south with the 75F isotherm for late afternoon temperatures, but that will be refined in the overnight update. Looking ahead, Friday and Saturday will also be cool and moist, but the east/southeast upslope low level winds will draw low level moisture back into Colorado for more thunderstorm development. The axis of Friday Night and/or Saturday Night MCS will likely focus on west central and southwest Kansas, and if the MCS is large, most of our forecast area will see well in excess of a half an inch of rain (100-member Grand Ensemble 24-hr QPF in excess of 0.50" at 40% percent, ending 12Z Saturday). The same probabilistic field shows 30- 50% across the southeastern half of the DDC CWA over the next 24-hr period ending 12Z Sunday. Using more probabilistic numbers off the latest 12Z Grand Ensemble, combining the two best looking nights (Friday Night and Saturday Night), the probability of 1"+ comes out to 40-50% across almost the entire forecast area, further increasing our confidence that either one or both of the nights coming up will really focus on west central, southwest, and south central Kansas. Saturday Night will not be the end of it, as we will not see the summer subtropical ridge build back in any time soon next week, so once the atmosphere recharges again with instability and we see deep tropospheric moisture move back north through the week (which will eventually happen), more MCSs will be likely affecting our region. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1100 PM CDT Wed Aug 7 2024 Radar at 04z depicted a MCS in progress across west central and northwest Kansas, with more scattered rain showers in the vicinity of GCK/LBL. Overnight through 12z Thu, activity will focus eastward toward the HYS vicinity, where -SHRA was included for several hours Thursday morning. All other TAFs were left dry. An unseasonably strong cold front is expected to arrive during the 15-18z Thu time range, with a sharp increase in northeast winds, gusting to near 30 kts. Followed the stronger NAM winds for this TAF package. Widespread post frontal MVFR stratus is expected Thursday morning/midday, most likely at GCK/HYS, with lesser confidence at DDC, and none at LBL. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Umscheid AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 311 AM CDT Wed Aug 7 2024 KSZ030-031-043>046-061>066-074>081-084>090-080815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 311 AM CDT Wed Aug 7 2024 /211 AM MDT Wed Aug 7 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A SPC marginal risk for severe weather is in place for the northern zones tonight into tomorrow. Precipitation is expected to begin around 10 PM and lasting through 6 AM Thursday, but the majority of the severe threat is contained with the first couple hours. The primary threat is marginally severe hail and wind although the threat remains conditional in both strength and location. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
1047 PM CDT Wed Aug 7 2024
KSZ061-062-080415-
Kearny KS-Hamilton KS-
1047 PM CDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HAMILTON AND NORTHERN
KEARNY COUNTIES THROUGH 1115 PM CDT/1015 PM MDT/...
At 1046 PM CDT/946 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Tribune, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Hamilton
and northern Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10203 3826 10112 3797 10110 3799 10203
TIME...MOT...LOC 0346Z 259DEG 23KT 3824 10174
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
1115 PM CDT Wed Aug 7 2024
KSZ062-080445-
Kearny KS-
1115 PM CDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KEARNY COUNTY THROUGH
1145 PM CDT...
At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Kendall, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Kearny
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3811 10154 3826 10154 3826 10111 3797 10111
TIME...MOT...LOC 0415Z 265DEG 20KT 3821 10143
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JJOHNSONThe Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 04:36 UTC.
3 thunderstorm wind. Local standard time, as filed.
Measured 66 mph wind gust 6 miles WNW of Friend, KS.
Thunderstorm wind gusts were measured at 58 mph by the anemometer at the Garden City Airport.
Measured wind gusts of 62 mph immediately east of Garden City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209005, 1209007, 1209036.